Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 39, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Jul 26, 2023, 4:57 AM CDT for Adams County, Juneau County, Wisconsin. It was in force for 48 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 26, 2023, 4:57 AM CDT (09:57 UTC)
- Expired
- Jul 26, 2023, 5:45 AM CDT
- In force
- 48 min
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Adams County, WI, Juneau County, WI
The radar
The La Crosse radar (KARX), 95 km from the middle of the area, began a volume at 09:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 26, 5:35 AM CDT | TSTM WND DMG | 3 Ene Wisconsin Dells, WI | Delayed report relayed via tv media. Dozens of trees down, all leaning in the same direction as the result of straight line winds. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 26, 1:31 AM CDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 00:00Z, 10.0 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1348 J/kg
- Mixed-layer CIN
- -24 J/kg
- Mixed-layer LCL
- 1459 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 35 m²/s²
- 0-3 km storm-relative helicity
- 138 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.2
The text
As transmitted.
085
WUUS53 KARX 260957
SVRARX
WIC001-057-261045-
/O.NEW.KARX.SV.W.0039.230726T0957Z-230726T1045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
457 AM CDT Wed Jul 26 2023
The National Weather Service in La Crosse has issued a
* Severe Thunderstorm Warning for...
Southern Juneau County in central Wisconsin...
Southern Adams County in central Wisconsin...
* Until 545 AM CDT.
* At 457 AM CDT, a severe thunderstorm was located near Mauston,
moving east at 55 mph.
HAZARD...60 mph wind gusts.
SOURCE...Emergency management.
IMPACT...Expect damage to roofs, siding, and trees.
* This severe thunderstorm will remain over mainly rural areas of
southern Juneau and southern Adams Counties, including the
following locations... County Roads B And P, Dells Timberland
Campground, County Roads B And K, The Town Of Quincy, Johnson Hill,
Lyndon Station and Stand Rock Campground.
This includes Interstate 90/94 between mile markers 59 and 86.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4364 9018 4365 9031 4400 9017 4394 8960
4364 8960
TIME...MOT...LOC 0957Z 277DEG 49KT 4379 9017
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...OBSERVED
MAX WIND GUST...60 MPH
$$
Shea2 follow-up statements
049 WWUS53 KARX 261012 SVSARX Severe Weather Statement National Weather Service La Crosse WI 512 AM CDT Wed Jul 26 2023 WIC001-057-261045- /O.CON.KARX.SV.W.0039.000000T0000Z-230726T1045Z/ Juneau WI-Adams WI- 512 AM CDT Wed Jul 26 2023 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 AM CDT FOR SOUTHEASTERN JUNEAU AND SOUTHERN ADAMS COUNTIES... At 511 AM CDT, a severe thunderstorm was located 9 miles east of Mauston, moving east at 55 mph. HAZARD...60 mph wind gusts. SOURCE...Emergency management. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Mauston, Adams, Lemonweir, Lyndon Station, Castle Rock, County Roads B And P. This includes Interstate 90/94 between mile markers 68 and 86. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. If on or near Castle Rock Lake or the Wisconsin River, move to shore immediately. Do not be caught on the water in a thunderstorm. && LAT...LON 4364 9018 4395 9001 4394 8960 4364 8960 TIME...MOT...LOC 1011Z 277DEG 49KT 4377 8990 HAIL THREAT...RADAR INDICATED MAX HAIL SIZE...<.75 IN WIND THREAT...OBSERVED MAX WIND GUST...60 MPH $$ Shea
368
WWUS53 KARX 261042
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
542 AM CDT Wed Jul 26 2023
WIC001-057-261051-
/O.EXP.KARX.SV.W.0039.000000T0000Z-230726T1045Z/
Juneau WI-Adams WI-
542 AM CDT Wed Jul 26 2023
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN JUNEAU AND
SOUTHERN ADAMS COUNTIES WILL EXPIRE AT 545 AM CDT...
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire. However heavy rain
is still possible with this thunderstorm.
LAT...LON 4364 9018 4395 9001 4394 8960 4364 8960
TIME...MOT...LOC 1041Z 277DEG 49KT 4372 8934
$$
SheaWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 26, 2:52 AM CDT, 2 hours 5 minutes earlier.
Area forecast discussion, Jul 26, 2:52 AM CDT, 2 hours 5 minutes before
Area Forecast Discussion National Weather Service La Crosse WI 252 AM CDT Wed Jul 26 2023 .DISCUSSION...(Today through Tuesday) Issued at 250 AM CDT Wed Jul 26 2023 Key Messages: - Thunderstorm potential this morning - Above normal temperatures expected through Friday with highs in the lower to middle 90s. Heat index values could reach 100 at times. - Temperatures return to seasonable for the weekend. Today... Carefully watching mesoscale convective system associated with mid level short wave early this morning. Earlier mature bow with well defined cold pool and wind corridor west of the Twin Cities has weakened somewhat but has strengthened again heading into west central Wisconsin. CAPE is certainly higher west of the Mississippi River with at least 2000 J/kg to work with, but shear is more marginal. Based on this setup, expecting storms to pose an isolated wind threat with a higher potential for heavy downpours as they move through the area this morning. Watch was issued based on possibility of storms riding CAPE gradient to the southeast but trend has been more easterly with this initial bow. Will need to watch for redevelopment of stronger wind channels with different storm clusters but given a less favorable setup the further east they trek, the risk for widespread storm impacts to be lower at this time /<20%/. Of course CAMS also struggling with solutions, both in timing and location of storms. The good news once this wave moves through, we should get a quiet rest of the day with main storm development focused east and south of the immediate forecast area. Atmosphere should be fairly clean through the afternoon so still expecting a warm/hot day with heat index values approaching 100 in some areas. Above normal temperatures expected through Friday... Temperatures will continue to remain above normal through the week with the 500mb ridge out west advecting into our region and then flattening as the week progresses. Synoptic guidance tends to agree on the positioning of the ridge with the warmest temperatures to our southwest. Thursday appears to be the warmest day with the 26.00z EC keeping 925mb temps 25-28C Thursday afternoon and evening with surface temperatures in the lower to middle 90s. The GFS still continues to overdo temperatures for this period with 925mb temps around 31-33C which would suggest surface temperatures into the 100s for many locations. This solution is unlikely due to over-mixing in the model. Some uncertainty presents itself with a weak boundary that the 26.00z GFS and 26.00z NAM hint at progressing through our region late Thursday. Depending on how storm chances play out with this disturbance, could keep air temperatures cooler than expected but would increase dewpoints leading keeping heat index values higher. Regardless, widespread lower to middle 90s with heat indices nearing 100 at times are expected which may prompt Heat Advisory issuance if needed, especially south of I-94 on Thursday. Continued with NBM for Thursday/Friday due to low predictability for how storm interactions may impact our surface temps Thursday and with short-term model guidance offsetting some of the craziness from the GEFS in the blend. Thursday night storm potential... The 25.18z EC and 26.00z GFS continue to indicate a complex of storms that tries to clip through portions of west-central Wisconsin, particularly along and north of I-94 later in the day Thursday. The 26.03z RAP wants to have a fairly thin but robust instability axis draped across north-central Wisconsin suggesting MLCAPE values in the 3000 J/kg range with modest 0-6km shear. This appears to be associated with a weak boundary that current guidance wants to have stationed across north-central Wisconsin. Various ensembles in the EC and GEFS tend to have varied solutions with this forcing regime so predictability for any potential severe weather threat is low at this time. Seasonable temperatures this weekend... Temperatures for the weekend should return to seasonable with highs in the 80s as the ridge amplifies out west returning our region into a northwesterly flow pattern. The EC wants to hint at a shortwave that tries to progress just off to the east of our region riding along the exit region of the ridge. This could increase storm chances for Saturday evening if this guidance verifies. && .AVIATION...(For the 06Z TAFS through 06Z Wednesday night) Issued at 1111 PM CDT Tue Jul 25 2023 A shortwave trough over Minnesota will continue to drop southeast across southeast MN/western WI/northeast Iowa overnight. Showers and thunderstorms will accompany the storm system as it moves through and have included shra/tsra based on latest trends. VFR conditions will prevail with some MVFR/IFR conditions possible with the heavier rain/storms and also for a couple of hours Wednesday morning. Wind gusts have mostly been 40 to 50kts with the storms in western MN. Did include some stronger gusts with storms for a couple of hour 08-11Z. Winds will become northwest behind the system during for Wednesday. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...NONE. MN...NONE. IA...NONE. && DISCUSSION...Naylor/Shea AVIATION...Zapotocny
Hazardous weather outlook, Jul 26, 3:39 AM CDT, 1 hour 18 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 339 AM CDT Wed Jul 26 2023 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-271245- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau- Adams-Vernon-Crawford-Richland-Grant- 339 AM CDT Wed Jul 26 2023 This Hazardous Weather Outlook is for portions of southeast Minnesota...northeast Iowa and southwest into central Wisconsin. .DAY ONE...Today and Tonight Scattered storms will continue throughout the morning, a few storms could be strong with gusty winds being the primary threat. Temperatures are expected to warm into the upper 80s and lower 90s today with heat index values reaching 95 to 100 this afternoon and evening at times. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Temperatures on Thursday will reach into the lower and middle 90s for most areas with heat indices nearing 100 during the afternoon and evening. Thunderstorm chances persist into late Thursday and Friday. A few storms could be strong to severe. .SPOTTER INFORMATION STATEMENT... Reports of strong wind this morning would be appreciated. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. Naylor
In the hours before
Special weather statement, Jul 26, 1:54 AM CDT, 3 hours 3 minutes before
Special Weather Statement
National Weather Service La Crosse WI
154 AM CDT Wed Jul 26 2023
MNZ079-WIZ032-033-260800-
Wabasha MN-Buffalo WI-Trempealeau WI-
154 AM CDT Wed Jul 26 2023
...Strong thunderstorms will impact portions of Wabasha, Buffalo and
Trempealeau Counties through 300 AM CDT...
At 153 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Saint Paul to near Kenyon. Movement was east
at 50 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Strong thunderstorms will be near...
Mazeppa around 225 AM CDT.
Elgin around 240 AM CDT.
Plainview around 245 AM CDT.
Buffalo and Buffalo City around 300 AM CDT.
Other locations impacted by these storms include South Troy, Pioneer
Campground, Merrick State Park, Cream, Chimney Rock, Mondovi
Airfield, Highway 88 And County O, County Roads F And K K,
Rattlesnake Ridge and Tamarack.
This includes Interstate 94 between mile markers 88 and 91.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.
A Severe Thunderstorm Watch remains in effect until 800 AM CDT for
southeastern Minnesota...and west central Wisconsin.
&&
LAT...LON 4437 9255 4437 9243 4445 9243 4445 9224
4441 9208 4459 9202 4459 9117 4408 9116
4410 9170 4413 9173 4419 9186 4419 9208
4412 9208 4413 9232 4420 9233 4419 9255
TIME...MOT...LOC 0653Z 276DEG 42KT 4498 9258 4425 9302
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
SheaSpecial weather statement, Jul 26, 2:33 AM CDT, 2 hours 24 minutes before
Special Weather Statement
National Weather Service La Crosse WI
233 AM CDT Wed Jul 26 2023
MNZ079-WIZ032-033-260830-
Wabasha MN-Buffalo WI-Trempealeau WI-
233 AM CDT Wed Jul 26 2023
...Strong thunderstorms will impact portions of northern Wabasha,
Buffalo and northern Trempealeau Counties through 330 AM CDT...
At 232 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Plum City to 9 miles northeast of Mazeppa.
Movement was east at 50 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Strong thunderstorms will be near...
Wabasha and Kellogg around 255 AM CDT.
Alma around 300 AM CDT.
Modena around 310 AM CDT.
Independence around 330 AM CDT.
Other locations impacted by these storms include Pioneer Campground,
Cream, Chimney Rock, Mondovi Airfield, West Albany, County Roads F
And K K, County Roads 33 And 4, The Borst Valley Area, Eleva and
Pleasantville.
This includes Interstate 94 between mile markers 88 and 90.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.
A Severe Thunderstorm Watch remains in effect until 800 AM CDT for
southeastern Minnesota...and west central Wisconsin.
&&
LAT...LON 4425 9251 4444 9221 4441 9208 4458 9203
4460 9183 4459 9118 4425 9117
TIME...MOT...LOC 0732Z 261DEG 41KT 4467 9218 4435 9238
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
SheaLocal storm report, Jul 26, 3:54 AM CDT, 1 hour 3 minutes before
Preliminary Local Storm Report
National Weather Service La Crosse WI
354 AM CDT Wed Jul 26 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0314 AM Non-Tstm Wnd Gst 3 NNW Stewartville 43.90N 92.50W
07/26/2023 M44 MPH Olmsted MN ASOS
ASOS station KRST Rochester International
Airport.
0305 AM Non-Tstm Wnd Gst 2 SSE Kellogg 44.28N 91.99W
07/26/2023 M49 MPH Wabasha MN Mesonet
Mesonet station MN069 U.s.61 - Kellogg - Mp
53.
0250 AM Non-Tstm Wnd Gst 7 SW Lake City 44.38N 92.37W
07/26/2023 M51 MPH Wabasha MN Mesonet
Mesonet station MN143 U.s.63 - Lake City -
Mp 62.9.
&&Special weather statement, Jul 26, 4:23 AM CDT, 34 minutes before
Special Weather Statement
National Weather Service La Crosse WI
423 AM CDT Wed Jul 26 2023
WIZ034-041>044-053-261015-
Juneau WI-Jackson WI-Vernon WI-La Crosse WI-Adams WI-Monroe WI-
423 AM CDT Wed Jul 26 2023
...Strong thunderstorms moving through western into central
Wisconsin...
At 422 AM CDT, Doppler radar was tracking strong thunderstorms
between Neillsville and La Crosse Wisconsin. Movement was east at 45
mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Strong thunderstorms will be near...
Hillsboro around 500 AM CDT.
Elroy and New Rome around 505 AM CDT.
Wonewoc around 510 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 800 AM CDT for
central, southwestern and west central Wisconsin.
&&
LAT...LON 4364 9031 4349 9116 4441 9049 4440 9032
4425 9032 4425 8960 4364 8960
TIME...MOT...LOC 0922Z 277DEG 40KT 4435 9050 4378 9093
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
SheaThe office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 26, 1:54 AM CDT | Special Weather Statement | ARX | Buffalo, Trempealeau | 66 min |
| Jul 26, 2:33 AM CDT | Special Weather Statement | ARX | Buffalo, Trempealeau | 57 min |
| Jul 26, 4:23 AM CDT | Special Weather Statement | ARX | Adams, Juneau, Monroe, Vernon | 52 min |
| Jul 26, 7:53 AM CDT | Special Weather Statement | ARX | La Crosse | 67 min |
| Jul 26, 8:43 AM CDT | Special Weather Statement | ARX | Crawford, Grant, Richland | 62 min |
| Jul 26, 2:04 PM CDT | Heat Advisory | ARX | Adams, Buffalo, Clark, Crawford, Grant, Jackson and 6 more | 30 hr |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.